Alert archive / Michigan / Winter Storm Warnings in 2014
Winter Storm Warning 4, NWS Marquette, MI
NWS Marquette, MI issued this winter storm warning at Feb 19, 2014, 5:47 PM EST for 12 counties in Michigan. It took effect at Feb 20, 2014, 4:00 PM EST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2014, 5:47 PM EST (22:47 UTC)
- In effect from
- Feb 20, 2014, 4:00 PM EST
- Expired
- Feb 21, 2014, 3:56 PM EST
- In force
- 24 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Baraga County, MI, Delta County, MI, Dickinson County, MI, Gogebic County, MI, Houghton County, MI, Iron County, MI, Luce County, MI, Marquette County, MI, Menominee County, MI, Ontonagon County, MI, Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 26 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this winter storm warning went out at Feb 19, 5:19 PM EST, 28 minutes earlier.
Area forecast discussion, Feb 19, 5:19 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
519 PM EST WED FEB 19 2014
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 518 PM EST WED FEB 19 2014
WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW TROF MOVING ACROSS THE
ROCKIES WITH 2 MAIN SHORTWAVES OF INTEREST THAT WILL CONSPIRE TO
BRING A STRONG WINTER STORM TO THE UPPER LAKES. ONE IS OVER SRN
SASKATCHEWAN/MT AND THE OTHER IS MOVING ACROSS NV/UT. WELL OUT AHEAD
OF THESE FEATURES...A QUIET NIGHT IS EXPECTED ACROSS THE FCST AREA.
MAINLY CLEAR SKIES INITIALLY WILL GIVE WAY TO INCREASING HIGH AND
MID CLOUDS DURING THE NIGHT. LIGHT WINDS AND LACK OF SIGNIFICANT
CLOUD COVER EARLY SHOULD ALLOW TEMPS OVER THE CNTRL AND E TO FALL
QUICKLY. LEANED TOWARD SOME OF THE COLDER GUIDANCE WITH MINS IN THE
MID TEENS IN THE INTERIOR. OUT W...DEVELOPING LIGHT SOUTHERLY FLOW
AND A QUICKER INCREASE IN CLOUDS SHOULD HOLD TEMPS UP INTO THE
LOW/MID 20S.
ON THU...LOW PRES ORGANIZING OVER THE SRN PLAINS EARLY IN THE MORNING
WILL LIFT NE INTO THE MID MISSISSIPPI VALLEY DURING THE AFTN.
GENERAL MODEL TREND IN THE LAST DAY OR SO HAS BEEN FOR A SLOWER
EXPANSION OF PCPN NE INTO THE UPPER LAKES AS SYSTEM IS TENDING TO
START THE RAPID DEEPENING PHASE MORE QUICKLY BEFORE REACHING THE
UPPER LAKES. OPTED TO FOLLOW THIS TREND AND FAVOR THE SLOWER
SOLUTIONS. AS A RESULT...PCPN ONSET HAS BEEN PUSHED BACK SOME. MAIN
PUSH OF HEAVY PCPN IS NOT EXPECTED UNTIL THU NIGHT WHEN IT WILL
RAPIDLY SPREAD ACROSS THE AREA. INITIALLY...EVAPORATIVE/ADIABATIC
COOLING SHOULD LEAD TO PTYPE AS MAINLY SNOW...BUT DID INCLUDE SOME
MENTION OF MIXED PTYPES OVER ABOUT THE SE HALF.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 518 PM EST WED FEB 19 2014
MAIN CONCERN FOR THE LONG TERM FORECAST IS THE WINTER STORM EXPECTED
ON THURSDAY NIGHT AND FRIDAY.
EARLIER MODEL RUNS HAVE CONSISTENTLY KEPT THE TWO SURFACE LOWS
CROSSING FROM ILLINOIS AND MINNESOTA THURSDAY AFTERNOON TO A MERGED
LOW OVER CENTRAL UPPER MICHIGAN BY LATE THURSDAY EVENING. THIS
BRINGS WARM AIR AND HENCE MIXED PRECIPITATION INTO PORTIONS OF
CENTRAL AND EASTERN UPPER MICHIGAN. CONCERNS THIS PAST FEW DAYS HAVE
BEEN ABOUT THE FORECASTED LOW TRACK SHIFTING AS THE MODELS HAD NOT
REALLY BEEN ABLE TO ADEQUATELY SAMPLE THE SYSTEM UP UNTIL TODAY.
HOWEVER...NOW THAT THE LOW PRESSURE TROUGH RESPONSIBLE FOR THE
DEVELOPMENT OF THIS SYSTEM HAS MOVED ONSHORE IN THE PACIFIC
NORTHWEST...DIFFERENCES IN THE MODELS HAVE DEVELOPED. THE 6Z NAM
BEGAN TRENDING THE SYSTEM EASTWARD...AND THE 12Z NAM HAS COMPLETELY
MOVED THE LOW PRESSURE CENTER LATE THURSDAY EVENING FROM THE CENTRAL
U.P. TO OVER NORTHERN LAKE MICHIGAN. IT IS ALSO SLOWER THAN THE
OTHER SOLUTIONS. FURTHER COMPLICATING MATTERS...THE 12Z GEM MOVED
THE LOW PRESSURE CENTER FURTHER WEST OVER NORTH CENTRAL UPPER
MICHIGAN. THE 12Z GFS HOWEVER...HAS TRENDED SLIGHTLY WESTWARD FROM
ITS 6Z SOLUTION. THIS PUTS THE LOW OVER WESTERN UPPER MI BY 6Z
FRIDAY.
OVERALL...FURTHER EAST SOLUTIONS DIMINISH MIXED PRECIPITATION
CONCERNS AND PULL THE HEAVIEST CORE OF SNOW FURTHER EAST...WHEREAS
PREVIOUS FCST HAD IT MAINLY OVER THE WEST. FOR THIS
FORECAST...DECIDED TO LEAN TOWARDS THE WESTERN SOLUTIONS AS THIS HAS
BEEN THE MORE PERSISTENT SOLUTION. STARTED TRENDING SLIGHTLY MORE
WESTWARD WITH THE FORECAST GRIDS AS A RESULT...NAMELY THE
GFS/GEM/ECMWF COMPROMISE. AS FAR AS TIMING GOES...THE GEM BRINGS
THINGS IN SLOWER. THE 00Z ECMWF/12Z GFS BRING THE LOW THROUGH
QUICKER BY ABOUT 6 HRS...WITH THE CENTER OVER NORTH CENTRAL UPPER MI
BY 6Z FRIDAY. THE GEM IS STILL OVER CENTRAL WI AT THIS TIME.
PREVIOUS RUNS OF THE GEM HAD TIMING MORE LIKE THAT OF THE RECENT
RUNS OF THE ECMWF/GFS...THOUGH THE GFS TENDS TO BE MORE PROGRESSIVE
WITH SYSTEMS. WILL GO MIDDLE OF THE ROAD FOR NOW TO COMPENSATE FOR
THIS.
THE GFS/GEM/ECMWF BLEND SHOWS A BROAD AREA OF ISENTROPIC ASCENT
OVERSPREADING THE AREA STARTING THURSDAY AFTERNOON...WITH THE
STRONGEST MOISTURE TRANSPORT FROM THE 18Z THUR-06Z FRI TIME FRAME
OVER LOWER MICHIGAN...NORTHERN WI...AND CENTRAL/EASTERN UPPER
MICHIGAN. 700/850MB FGEN BAND MOVES FROM ROUGHLY SOUTH TO NORTH
ACROSS THE AREA BEGINNING AROUND THIS TIME AND CONTINUING THROUGH AS
SYSTEM DEEPENS WITH NEGATIVELY TILTING UPPER TROUGH. THE SYSTEM
BEGINS TO OCCLUDE...AND THE TROWAL DEVELOPS AND POSITIONS ITSELF/AND
THE ASSOCIATED FGEN BAND OVER WESTERN UPPER MI.
AS FAR AS PTYPE GOES...THERE ARE DIFFERENCES BETWEEN THE 12Z GFS/12Z
GEM/00Z ECMWF WITH REGARDS TO THE HEIGHT/TEMP OF THE WARMEST LAYER
ALOFT AND DEPTH OF THE SURFACE COLD LAYER FROM 00-03Z FRI...AND THE
SURFACE WARM LAYER AROUND 6-9Z FRI. BY 12Z FRIDAY THE MODELS ARE
CONSISTENT IN HAVING THE WHOLE SOUNDING BELOW ZERO.
IT LOOKS LIKE THE EASTERN HALF WILL SEE THE BEST SHOT FOR FREEZING
RAIN FROM 00-9Z...AND THE RAIN/SNOW LINE SEEMS TO SET UP FROM
EASTERN MARQUETTE COUNTY TO EASTERN DICKINSON COUNTY. ONCE WE GET
PAST 9Z...THE ENTIRE PROFILE IN THIS AREA DROPS BELOW ZERO.
GENERALLY...MIXED PRECIP TIME LOOKS TO BE QUICK ESPECIALLY GIVEN THE
STRONG DYNAMICS IN THE SYSTEM. MAX TS ALOFT REACH A MAX OF 2C WITH
THE WARM GFS...AND STAY BELOW ZERO WITH THE 00Z ECMWF. EAST OF THIS
LINE...WARM LAYER REACHES 3C AROUND 850 AND THE COLD SURFACE LAYER
IS FAIRLY SHALLOW AND EVEN SNEAKS ABOVE ZERO FROM 6-9Z ACCORDING TO
THE GEM...BRINGING A POT POURRI OF PRECIPITATION. THIS AREA IS STILL
ON TRACK FOR SEEING MORE ICE ACCUMULATION. ALL OTHER AREAS WILL BE
PRIMARILY SNOW.
WINDS ARE A CONSIDERABLE ISSUE WITH THIS SYSTEM AS WELL. STRONG
PRESSURE RISE FALL COUPLET SNEAKS IN WITH THE SYSTEM...BRINGING A
SIGNIFICANT ISALLOBARIC COMPONENT TO THE WIND. THIS IS ESPECIALLY
THE CASE ACROSS EASTERN UPPER MICHIGAN EARLY THURSDAY EVENING UNTIL
AROUND 06Z...AND THEN IN THE WEST AND NORTH CENTRAL BY FRIDAY
MORNING/AFTERNOON. THIS WILL ONLY ADD TO THE REDUCED VISIBILITY WITH
EXTENSIVE BLOWING/DRIFTING SNOW. GUSTS IN SOME OF THESE
AREAS...PARTICULARLY THE EXPOSED REGIONS IN THE WEST-NORTHWEST
FAVORED REGIONS...WILL LIKELY SEE GUSTS INTO THE 40S FRIDAY.
GIVEN THE RECENT MODEL RUNS...FELT CONFIDENT ENOUGH TO GO WITH A
WINTER STORM WARNING FOR LOCATIONS WEST OF MARQUETTE/DICKINSON
COUNTIES. SNOW ACCUMULATIONS RANGE FROM ABOUT 8 TO 12 INCHES IN
THESE COUNTIES. ALSO UPGRADED THE BLIZZARD WATCH TO A WARNING FOR
KEWEENAW/N.HOUGHTON COUNTIES GIVEN THE EXTENSIVE WINDS AND SNOW.
OTHERWISE...KEPT THE REST OF THE CWA UNDER A WINTER STORM WATCH TO
PIN DOWN THE DETAILS. IF THE SYSTEM DOES SNEAK EASTWARD...WE MAY
NEED TO ADD ADDITIONAL COUNTIES INTO THE WARNING. MOST OF THE
UNCERTAINTIES WILL IMPACT THE CENTRAL/EASTERN COUNTIES THE MOST...SO
A WATCH SEEMED BEST RIGHT NOW.
FOR THE EXTENDED...WITH THE LINGERING UPPER LEVEL TROUGH IN THE
AREA...EXPECT COLDER TEMPERATURES TO RETURN. 850MB TEMPS WILL DROP
TOWARDS -25C TO -30C AS WE HEAD FURTHER INTO THE LATER TIME PERIODS.
SNOW WILL GRADUALLY CONFINE TO THE WEST WIND FAVORED REGIONS NEAR
LAKE SUPERIOR...AS ICE WILL LIKELY BE BROKEN ENOUGH TO INDUCE
INSTABILITY FOR LES.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1230 PM EST WED FEB 19 2014
EXPECT VFR CONDITIONS TO PREVAIL FOR THE MOST PART AT KIWD/KCMX/KSAW
THRU THE FCST PERIOD WITH JUST A MINOR CONCERN FOR MVFR VIS IN FOG
TONIGHT AT KCMX/KSAW. WITH THICKENING MID CLOUDS AHEAD OF
APPROACHING WINTER STORM...VIS SHOULDN'T DROP VERY LOW IF FOG DOES
IN FACT DEVELOP TONIGHT AS RADIATIONAL COOLING WILL BE MINIMIZED.
THE OUTLOOK FOR LATE THU INTO FRI IS FOR VERY POOR FLYING
CONDITIONS. DISRUPTIONS TO AIR TRAVEL ARE QUITE LIKELY DURING THIS
PERIOD AS A SIGNIFICANT WINTER SNOWSTORM AFFECTS THE REGION. AN
EXTENDED PERIOD OF CONDITIONS BLO AIRFIELD LANDING MINS IS POSSIBLE
AT KCMX BEGINNING AT SOME POINT THU NIGHT OR FRI MORNING.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 518 PM EST WED FEB 19 2014
WINDS WILL DIMINISH THIS EVENING...BECOMING LIGHT UNDER 15KT. WINDS
WILL THEN BEGIN TO INCREASE OVERNIGHT AHEAD OF A WINTER STORM
ORGANIZING OVER THE SOUTHERN PLAINS. E TO NE WINDS MAY REACH UPWARDS
OF 30KT OVER FAR WRN LAKE SUPERIOR BY MORNING. WINDS WILL STEADILY
INCREASE ACROSS THE LAKE THU AS THE ORGANIZING LOW PRES SYSTEM LIFTS
INTO THE MID MISSISSIPPI VALLEY. THE LOW WILL THEN RAPIDLY DEEPEN...
BECOMING AN INTENSE LOW WITH PRES BOTTOMING OUT AROUND 28.7 INCHES
AS IT MOVES NNE ACROSS CNTRL UPPER MI AND CNTRL LAKE SUPERIOR LATE
THU NIGHT AND FRI MORNING. AHEAD OF THE LOW...EASTERLY GALES WILL
DEVELOP OVER CNTRL AND ERN LAKE SUPERIOR THU EVENING. WHILE E TO NE
GALES MAY ALSO DEVELOP OVER WRN LAKE SUPERIOR...W GALES ARE MORE
LIKELY IN THE WAKE OF THE LOW FRI/FRI NIGHT. GALES WILL CONTINUE
OVER CNTRL AND ERN LAKE SUPERIOR FRI THRU SAT WITH THE POTENTIAL FOR
STORM FORCE WINDS OVER ERN LAKE SUPERIOR FRI. ALTHOUGH GALES WILL
END BY SUN...WINDS WILL LIKELY REMAIN IN THE 20-30KT RANGE.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER STORM WARNING FROM 4 PM EST /3 PM CST/ THURSDAY TO NOON
EST /11 AM CST/ FRIDAY FOR MIZ002-004-009-010-084.
WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
MORNING FOR MIZ006-007-012>014-085.
BLIZZARD WARNING FROM 7 PM THURSDAY TO 10 PM EST FRIDAY FOR
MIZ001-003.
WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
MORNING FOR MIZ005-011.
LAKE SUPERIOR...
GALE WARNING FROM 7 PM THURSDAY TO 6 PM EST SATURDAY FOR LSZ244-
245-264>267.
GALE WARNING FROM 7 AM EST /6 AM CST/ FRIDAY TO 7 AM EST /6 AM
CST/ SATURDAY FOR LSZ162-241>243-263.
LAKE MICHIGAN...
GALE WARNING FROM 7 PM THURSDAY TO 5 PM EST FRIDAY FOR LMZ221-
248-250.
&&
SHORT TERM...ROLFSON
LONG TERM...MCD
AVIATION...ROLFSON
MARINE...ROLFSONHazardous weather outlook, Feb 19, 5:29 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 529 PM EST WED FEB 19 2014 MIZ001>007-009>014-084-085-201800- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 529 PM EST WED FEB 19 2014 /429 PM CST WED FEB 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A RAPIDLY INTENSIFYING LOW PRESSURE SYSTEM IS EXPECTED TO LIFT ACROSS THE UPPER GREAT LAKES THURSDAY AFTERNOON INTO FRIDAY. SIGNIFICANT SNOWFALL ALONG WITH SLEET AND POSSIBLY FREEZING RAIN COULD OCCUR. STRONG WINDS AND BLOWING SNOW WILL BRING BLIZZARD CONDITIONS TO THE KEWEENAW PENINSULA STARTING THURSDAY EVENING AND CONTINUING THROUGH FRIDAY NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-201800- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 529 PM EST WED FEB 19 2014 /429 PM CST WED FEB 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GALE FORCE WINDS ARE EXPECTED OVER MUCH OF LAKE SUPERIOR THURSDAY NIGHT INTO LATE SATURDAY AFTERNOON. SEE THE LATEST MARINE MESSAGE FOR DETAILS. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-201800- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 529 PM EST WED FEB 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GALES FORCE WINDS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY AFTERNOON. SEE THE LATEST MARINE MESSAGE FOR DETAILS. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. MCD
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 4:01 AM EST | Gale Watch | MQT | 14 hr | |
| Feb 19, 5:47 PM EST | Blizzard Warning | MQT | Houghton, Keweenaw | 3 days |
| Feb 19, 6:02 PM EST | Gale Warning | MQT | 4 days |
Nearby
Winter Storm Warnings in Michigan, 2014Every winter storm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.